Kentucky, 2002Flooding in Kentucky, April 21, 2002
April 21, 2002 · NWS ILN · 3 events in 3 counties and zones
3 flood, as filed by the National Weather Service.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Apr 21, 9:54 AM EST, 3 hours 21 minutes earlier.
Area forecast discussion, Apr 21, 9:54 AM EST, 3 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
1054 AM EDT SUN APR 21 2002
WARM FRONT NOW ORIENTED ROUGHLY ALONG I-64 AND SLOWLY MOVING
NORTH...FROM S OF KSTL... THROUGH KSDF...JUST N OF KLEX TO S OF
KHTS. MODERATE TO OCCASIONALLY HEAVY RAIN CONTINUING TO MOVE ALONG
THE FRONT ACROSS CWA. THE HEAVIEST RAIN HAS FALLEN IN A SWATH FROM
NEAR KIND TO N OF KCVG/S OF KDAY EAST TO KILN. SPOTTER AND RAIN GAGE
REPORTS INDICATE BETWEEN 0.5 AND 1 INCH HAVE OCCURRED IN THESE AREAS
SINCE ABOUT 12Z.
WITH MORE RAIN AND A FEW THUNDERSTORMS DEVELOPING UPSTREAM ACROSS
EASTERN IL AND S CNTRL IN...SAME AREAS LIKELY TO SEE MORE HEAVY RAIN
INTO THE AFTN. WL ISSUE A FLOOD WATCH FOR SE AND E CNTRL IN
AND SW OH COUNTIES TO ACCOUNT FOR THIS UNTIL 20Z. WL LEAVE DECISION
ON EXTENSION OF WATCH INTO EVENING HOURS FOR AFTN PACKAGE.
AM INCLINED TO LEAVE AFTN TEMPS ALONE AT THIS TIME. EVEN THOUGH
CURRENT TEMPS ARE IN UPPER 30S/LOWER 40S ACROSS KDAY AND KAOH...FEEL
THAT TEMPS WILL STILL RISE AS LOW MOVES UP OHIO RIVER VALLEY LATE
THIS AFTERNOON INTO THIS EVENING. WL BUMP UP WINDS IN THE MIAMI
VALLEY AND W CNTRL OH. FFA WL BE OUT BY 1115 AM. UPDATE OUT
SHORTLY.
.ILN...FLOOD WATCH TIL 4 PM EDT FOR SE IN...E CNTRL IN....SW
OH...MIAMI VALLEY...AND FAR NORTHERN KY.
RYAN
In the hours before
Special weather statement, Apr 21, 9:15 AM EST, 4 hours before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ042-045-046-051>056-
060>065-070>074-077>082-088-212000-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
1015 AM EDT SUN APR 21 2002
...SEVERE WEATHER POSSIBLE THIS EVENING...
A STATIONARY FRONT LOCATED NEAR THE TENNESSEE RIVER VALLEY
WILL MOVE NORTH AS A WARM FRONT TODAY. MEANWHILE...LOW PRESSURE WILL
DEVELOP ACROSS THE MID MISSISSIPPI VALLEY WITH A TRAILING COLD
FRONT EXTENDING INTO TEXAS. THE AIRMASS WILL BECOME UNSTABLE AS THE
WARM FRONT...COLD FRONT AND LOW PRESSURE TRACK NEAR THE MIDDLE OHIO
RIVER VALLEY THIS EVENING. THEREFORE...THE STORM PREDICTION CENTER
HAS PLACED THE MIDDLE OHIO VALLEY UNDER A SLIGHT RISK FOR SEVERE
THUNDERSTORMS FOR THIS EVENING. SOME CITIES IN THE THREAT AREA
INCLUDE...VERSAILLES...OWENTON...CINCINNATI...DAYTON...CHILLICOTHE
AND PORTSMOUTH.
DAMAGING WINDS AND LARGE HAIL WILL BE THE PRIMARY SEVERE WEATHER
THREAT.
SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING.
LISTEN TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR LATER
STATEMENTS ON THIS DEVELOPING WEATHER SITUATION.
Flood, Kenton
- When
- April 21, 1:15 PM EST to 2:45 PM EST
- Where
- Kenton forecast zone
- Reported by
- NEWSPAPER
- Coordinates
- 38.934, -84.533 (the zone’s center; the record gives no point)
Several clusters of thunderstorms producing heavy rain moved across the southern Cincinnati metro area, causing minor flooding. Several roads were closed due to high water and creeks rose out of their banks in a number of locations. Some basement flooding was reported in Ludlow and Crescent Springs.
Flood, Campbell
- When
- April 21, 1:30 PM EST to 3:00 PM EST
- Where
- Campbell forecast zone
- Reported by
- NEWSPAPER
- Coordinates
- 38.947, -84.380 (the zone’s center; the record gives no point)
Flood, Boone
- When
- April 21, 1:30 PM EST to 3:00 PM EST
- Where
- Boone forecast zone
- Reported by
- NEWSPAPER
- Coordinates
- 38.970, -84.728 (the zone’s center; the record gives no point)
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes in Illinois, April 21, 20021 death · 42 injured · $4.0 million · F3 · 2 events
- Flooding and Hail in Ohio, April 21 to 22, 20021 death · $40,000 · 1.5 in hail · 9 events
- Lightning Strike in Maryland, April 21, 2002$250,000 · 1 event
- Hail in Illinois, April 21, 2002$100,000 · 1.75 in hail · 1 event
- Hail in Illinois, April 21, 2002$25,000 · 1.75 in hail · 1 event
- Flash Flooding in Indiana, April 21, 2002$20,000 · 3 events
- Damaging Wind in Indiana, April 21, 2002$20,000 · 50 kt wind · 1 event
- Flash Flooding and Flooding in Ohio, April 21, 2002$9,000 · 50 kt wind · 11 events
- Flash Flood and Damaging Winds in Kentucky, April 21, 2002$10,000 · 80 kt wind · 11 events
- Flash Flooding and Hail in Indiana, April 21, 2002$10,000 · 1.75 in hail · 9 events
- Flooding and Damaging Wind in West Virginia, April 21 to 22, 200252 kt wind · 8 events
- Flooding in Iowa, April 21 to 30, 20027 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5293175, 5293176, 5293177.